Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 6:33 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 6:33 PM CDT (23:33 UTC)
- Expired
- May 8, 2003, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 17 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 082333 SVRTOP KSC177-197-090015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 633 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF PAXICO...OR ABOUT 26 MILES WEST OF TOPEKA...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED... WILLARD ROSSVILLE SILVER LAKE A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3903 9632 3889 9612 3921 9558 3921 9595 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 228 PM CDT THU MAY 8 2003 FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND THEN AGAIN IN THE LATE PERIODS. ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST. STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT 500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON. COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY. DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES. STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY SHALLOW BUT WILL KEEP CHANCE POPS GOING. UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO AND THE WAVE MOVING THROUGH THURSDAY. .TOP...NONE. 65
Hazardous weather outlook, May 8, 4:42 PM CDT, 1 hour 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES IS STILL LIKELY THIS EVENING AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT. LARGE LONG LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH. THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 5:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM MORROWVILLE KS 1.75 INCH HAIL
05/08/03 WASHINGTONLocal storm report, May 8, 5:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM HERKIMER KS 1 INCH HAIL
05/08/03 MARSHALLLocal storm report, May 8, 6:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM 8 W EMPORIA KS 60 MPH TSTM GUST
05/08/03 LYON
0602 PM 8 W EMPORIA KS .75 INCH HAIL
05/08/03 LYONLocal storm report, May 8, 6:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 1 W HANOVER KS 1 INCH HAIL
05/08/03 WASHINGTONLocal storm report, May 8, 6:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1 W PAXICO KS 65 MPH TSTM GUST
05/08/03 WABAUNSEELocal storm report, May 8, 6:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 4 SE WAMEGO KS TORNADO
05/08/03 POTTAWATOMIE PUBLIC REPORTEDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 33 min |
| May 8, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 44 min |
| May 8, 4:09 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 36 min |
| May 8, 4:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 28 min |
| May 8, 5:04 AM CDT | Tornado Warning | TOP | Geary, Riley | 26 min |
| May 8, 7:08 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| May 8, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| May 8, 8:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 57 min |
| May 8, 3:11 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 8, 3:24 PM CDT | Tornado Warning | TOP | Cloud, Republic | 66 min |
| May 8, 3:50 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 40 min |
| May 8, 4:26 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| May 8, 5:11 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 53 min |
| May 8, 5:27 PM CDT | Tornado Warning | TOP | Marshall | 33 min |
| May 8, 5:31 PM CDT | Tornado Warning | TOP | Geary | 44 min |
| May 8, 5:41 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 49 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 43 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 52 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 8, 6:06 PM CDT | Tornado Warning | TOP | Marshall | 39 min |
| May 8, 6:13 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 47 min |
| May 8, 6:29 PM CDT | Tornado Warning | TOP | Osage | 46 min |
| May 8, 6:38 PM CDT | Tornado Warning | TOP | Coffey | 52 min |
| May 8, 6:44 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 46 min |
| May 8, 6:54 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.